Alert archive / New York / Wind Advisories in 2019
Wind Advisory 4, NWS New York, NY
NWS New York, NY issued this wind advisory at Jan 30, 2019, 3:59 AM EST for 11 counties in New York; 4 counties in Connecticut; 5 counties in New Jersey. It took effect at Jan 30, 2019, 1:00 PM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2019, 3:59 AM EST (08:59 UTC)
- In effect from
- Jan 30, 2019, 1:00 PM EST
- Expired
- Jan 30, 2019, 10:00 PM EST
- In force
- 9 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 9.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 429 m²/s²
- 0-3 km storm-relative helicity
- 550 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
088 WWUS71 KOKX 300859 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 359 AM EST Wed Jan 30 2019 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 302130- /O.NEW.KOKX.WI.Y.0004.190130T1800Z-190131T0000Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 359 AM EST Wed Jan 30 2019 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST THIS EVENING... The National Weather Service in Upton has issued a Wind Advisory, which is in effect from 1 PM this afternoon to 7 PM EST this evening. * WINDS...West 15 to 30 mph with gusts up to 50 mph. * TIMING...This afternoon into this evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds of 31 to 39 mph, or gusts of 46 to 57 mph, are expected or occurring. Winds this strong can make driving difficult, especially for high profile vehicles, in open areas, and on elevated roads and bridges. Use extra caution. && $$
3 follow-up statements
155 WWUS71 KOKX 301954 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 254 PM EST Wed Jan 30 2019 CTZ005>012-NYZ071>075-078>081-176>179-310000- /O.EXT.KOKX.WI.Y.0004.000000T0000Z-190131T0300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 254 PM EST Wed Jan 30 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM EST THIS EVENING... * WINDS...West 20 to 30 mph with gusts up to 50 mph. * TIMING...Through mid evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds of 31 to 39 mph, or gusts of 46 to 57 mph, are expected or occurring. Winds this strong can make driving difficult, especially for high profile vehicles, in open areas, and on elevated roads and bridges. Use extra caution. && $$ NJZ002-004-006-103>108-NYZ067>070-310000- /O.CON.KOKX.WI.Y.0004.000000T0000Z-190131T0000Z/ Western Passaic-Eastern Passaic-Hudson-Western Bergen- Eastern Bergen-Western Essex-Eastern Essex-Western Union- Eastern Union-Orange-Putnam-Rockland-Northern Westchester- 254 PM EST Wed Jan 30 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WINDS...West 15 to 20 mph with gusts up to 45 to 50 mph. * TIMING...Into this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds of 31 to 39 mph, or gusts of 46 to 57 mph, are expected or occurring. Winds this strong can make driving difficult, especially for high profile vehicles, in open areas, and on elevated roads and bridges. Use extra caution. && $$
443 WWUS71 KOKX 310020 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 720 PM EST Wed Jan 30 2019 NJZ002-004-006-103>108-NYZ067>070-310130- /O.EXP.KOKX.WI.Y.0004.000000T0000Z-190131T0000Z/ Western Passaic-Eastern Passaic-Hudson-Western Bergen- Eastern Bergen-Western Essex-Eastern Essex-Western Union- Eastern Union-Orange-Putnam-Rockland-Northern Westchester- 720 PM EST Wed Jan 30 2019 ...WIND ADVISORY HAS EXPIRED... Winds and gusts will continue to diminish this evening and have fallen below advisory levels. The wind advisory was allowed to expire. $$ CTZ005>012-NYZ071>075-078>081-176>179-310300- /O.CON.KOKX.WI.Y.0004.000000T0000Z-190131T0300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 720 PM EST Wed Jan 30 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WINDS...West 20 to 30 mph with gusts up to 50 mph. * TIMING...Through mid evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds of 31 to 39 mph, or gusts of 46 to 57 mph, are expected or occurring. Winds this strong can make driving difficult, especially for high profile vehicles, in open areas, and on elevated roads and bridges. Use extra caution. && $$
861 WWUS71 KOKX 310317 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 1017 PM EST Wed Jan 30 2019 CTZ005>012-NYZ071>075-078>081-176>179-310430- /O.EXP.KOKX.WI.Y.0004.000000T0000Z-190131T0300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 1017 PM EST Wed Jan 30 2019 ...WIND ADVISORY HAS EXPIRED... Winds and gusts have fallen below advisory levels, and will continue to diminish overnight. The wind advisory was allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Jan 30, 12:43 AM EST, 3 hours 16 minutes earlier.
Area forecast discussion, Jan 30, 12:43 AM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service New York NY
1243 AM EST Wed Jan 30 2019
.SYNOPSIS...
A cold front shifts east with cold high pressure building in
behind it overnight. An arctic front moves across Wednesday
afternoon with arctic high pressure building in behind it for
Wednesday night. Arctic high pressure builds into the area
through the end of the work week, then shifts to the east over
the weekend. A frontal system then may approach the region early
next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Precipitation continues to exit the region to the east, with the
bulk of it falling as rain as temperatures remain above freezing
across these areas. As temperatures fall on cold air advection
behind the front crossing the area, the potential exists for
the remaining rain to end as a brief period of snow or a mix of
rain and snow across Connecticut and Long Island. Any snowfall
would be brief, and no accumulations are expected. Updated the
forecast accordingly to better account for the latest trends.
As temperatures overnight fall below freezing, the development
of black ice will be possible. Will address this with a Special
Weather Statement for all areas in the CWA.
Brief high pressure enters the region late tonight with a
decrease in clouds. Cold air advection continues on the westerly
flow which will become more gusty. Lows were taken from a
consensus of raw data, mid teens to mid 20s for most of the
area.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
The main story will be the arctic front moving across Wednesday
afternoon into Wednesday evening with potential for snow
squalls. This will help bring down higher winds with models
indicating really deep vertical mixing. Gusts to 40 to 50 mph
will likely accompany any snow squalls, making for brief
reductions in visibility down to a 1/4 mile and potential for a
very light accumulation of snow as well.
The duration of the 40-50 mph gusts is expected to be occasional
and brief so held off on wind advisory but if frequency
increases of these gusts, a wind advisory would be warranted.
This arctic airmass building in with very gusty winds will setup
a frigid Wednesday night. There will be short wide CAPE
Wednesday (around 1000 to 700mb with CAPE of a few hundred J/kg)
with the large cold air advection aloft increasing lapse rates,
helping fuel snow squalls.
Lows Wednesday night will be mostly in the single digits with
below zero values in the interior areas. Wind chills are
forecast to reach -15 to -20 over most interior locations and
for the coast and NYC they will be mostly in the -10 to -15
range.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Polar upper low will slowly drift northeast through Ontario late
this week and then north of the Canadian maritimes this weekend.
Mean troughing will dominate the NE through Saturday, with a weak
shortwave moving through Fri Night. In the wake of this shortwave, a
return to a split upper flow, with more of a PAC influence across
the CONUS, Sun into early next week. Next shortwave troughing of
note (PAC origin) appears to be Mon Night into Tues.
At the surface, arctic high pressure builds into the region Thursday
and then slowly slides offshore on Friday. Main story will be the
frigid airmass over the region Thu, slowly moderating into Fri.
Temps Thu morning will likely be in lower single digits along the
coast, with single digits below zero across the Interior. Record min
temps possible early Thu morning, with min max records Thu (see
CLIMATE section below for details). Wind chills will likely be
running 10 to 20 degrees below zero. Temp likely only moderate into
the lower to mid teens Thursday. W wind trajectory over warmer LI
Sound (+20C 850T - water temp diff), ahead of approaching vort axis
Thursday afternoon, could result in a few snow showers across the
east end of LI late Thu morn into Aft. Lows Thu Night will be in the
single digits for much of the region, potentially radiating down to
a few degrees below zero for far outlying areas (particularly across
Interior areas with snowpack). A gradual moderation to highs near 20
expected on Friday, with windchills in the single digits to lower
teens.
A quick moving clipper type system could bring a bit of light snow
to the region late Fri/Fri evening, but appears better chance for
light snow will be across the Mid Atlantic.
In it wake high pressure builds slides across the region Sat, and
east Sunday. This should continue the temperature moderation process
to around freezing Sat and into the 40s Sun.
Meanwhile, model differences exist in timing/amplitude of northern
stream shortwave and associated low pressure moving through southern
Canada Sun/Mon, but overall appears effects with this system will be
to the north of the area. Thereafter, general model agreement with
the next chance for a more organized low pressure system bringing
widespread precip to the region appears to be Mon Night into Tuesday
with a PAC shortwave. Still quite a bit of spread in
timing/amplitude of this shortwave, but overall appears to be a mild
regime.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
High pressure builds in overnight, then a strong cold front passes
through Wednesday afternoon.
VFR overnight. West winds around 15kt with gusts around 25 kt.
Another cold front with a possible snow squall moves through
approx 19-22z across the terminals. This could bring MVFR/IFR
conditions and under an inch of snow accumulation. After backing SW
and becoming lighter Weds morning, winds increase right ahead of the
front and remain gusty into the evening. Frequent gusts 30-35 kt
anticipated with some gusts over 40 kt possible during this period.
.OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY...
.Wednesday night...VFR. W winds G20-25 kt.
.Thursday...VFR. W winds G15-20kt.
.Friday-Sunday...VFR.
&&
.MARINE...
SCA conditions on all waters overnight transition to gales
Wednesday and Wednesday night. This is all tied with cold air
advection behind one low tonight and an arctic front Wednesday.
SCA conditions expected all waters Thu into Thu Night, with marginal
gales on the ocean. Conditions then fall below SCA criteria on all
waters Friday into the weekend as the pressure gradient weakens.
Next chance of SCA may be Mon Night into Tue with next frontal
system.
&&
.HYDROLOGY...
Precipitation will quickly come an end from west to east across
the region. An additional quarter of an inch or less of QPF can
be expected east of NYC.
No hydrologic impacts are expected through Monday.
&&
.CLIMATE...
The following are record lows and record min maximum temperatures,
for Thursday January 31, 2019.
Record Min Maximum Temperature
------------------------------
Central Park........16 (1935)
LaGuardia...........21 (1948)
Kennedy.............23 (1977)
Islip...............23 (1977)
Newark..............17 (1935)
Bridgeport..........24 (2015)
Record Minimum Temperature
-----------------------------
Central Park........-1 (1920)
LaGuardia........... 2 (1948)
Kennedy.............10 (1977)
Islip............... 4 (1965)
Newark.............. 1 (1948)
Bridgeport.......... 5 (1965)
&&
.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EST early this morning for
ANZ330-335-338-340-345-350-353-355.
Gale Warning from 6 AM this morning to 6 AM EST Thursday for
ANZ330-335-338-340-345-350-353-355.
&&
SYNOPSIS...JM/NV
NEAR TERM...FEB/BC/JM
SHORT TERM...JM
LONG TERM...NV
AVIATION...JMC/JC
MARINE...JM/NV
HYDROLOGY...JM/NV
CLIMATE...
EQUIPMENT...Hazardous weather outlook, Jan 29, 10:19 PM EST, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service New York NY 1019 PM EST Tue Jan 29 2019 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-310330- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 1019 PM EST Tue Jan 29 2019 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. Areas of black ice are expected to develop late tonight into Wednesday morning. Temperatures will drop into the teens and 20s during this time, causing residual moisture on untreated surfaces to freeze. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An arctic cold front will pass through the region Wednesday afternoon into early evening. This front may be accompanied by a line of snow showers and/or snow squalls as well as wind gusts of 45 to 50 mph. Brief whiteout conditions and a quick coating to inch of snow are possible with any snow squalls. This could make for a hazardous travel conditions for the evening commute. A frigid airmass will invade the region Wednesday Evening into Thursday, with minimum windchills as cold as 15 to 25 degrees below zero by Thursday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ330-335-338-340-345-350-353-355-310330- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1019 PM EST Tue Jan 29 2019 ...GALE WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM EST THURSDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 29, 10:39 PM EST, 5 hours 20 minutes before
Special Weather Statement National Weather Service New York NY 1039 PM EST Tue Jan 29 2019 CTZ005-006-NJZ002-103-NYZ067>070-301400- Northern Fairfield-Northern New Haven-Western Passaic- Western Bergen-Orange-Putnam-Rockland-Northern Westchester- 1039 PM EST Tue Jan 29 2019 Areas of black ice are expected to develop late tonight into Wednesday morning. Temperatures will drop through the teens and lower 20s during this time, causing residual moisture on untreated surfaces to freeze. Motorists are urged to use extra caution while traveling early Wednesday morning.
Local storm report, Jan 29, 10:53 PM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1053 PM EST TUE JAN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM SNOW WALDEN 41.56N 74.19W
01/29/2019 M5.7 INCH ORANGE NY TRAINED SPOTTER
&&
BCThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 3:54 AM EST | Heavy Freezing Spray Advisory | OKX | 36 hr | |
| Jan 30, 3:58 AM EST | Wind Chill Advisory | OKX | Bronx, Kings, Nassau, New York, Orange, Putnam and 5 more | 30 hr |
| Jan 30, 2:39 PM EST | Snow Squall Warning | OKX | Orange, Rockland, Westchester | 66 min |
| Jan 30, 2:46 PM EST | Snow Squall Warning | OKX | Orange, Putnam, Westchester | 59 min |
| Jan 30, 2:55 PM EST | Snow Squall Warning | OKX | Bronx, Kings, Nassau, New York, Putnam, Queens and 2 more | 65 min |
| Jan 30, 3:03 PM EST | Special Marine Warning | OKX | 117 min | |
| Jan 30, 3:04 PM EST | Special Marine Warning | OKX | 116 min | |
| Jan 30, 3:39 PM EST | Snow Squall Warning | OKX | Nassau, Suffolk | 66 min |
| Jan 30, 3:59 PM EST | Snow Squall Warning | OKX | Putnam, Westchester | 31 min |
| Jan 30, 4:25 PM EST | Snow Squall Warning | OKX | Suffolk | 65 min |
| Jan 30, 4:37 PM EST | Special Marine Warning | OKX | 102 min | |
| Jan 30, 4:40 PM EST | Special Marine Warning | OKX | 88 min | |
| Jan 30, 5:26 PM EST | Special Weather Statement | OKX | Suffolk | 49 min |
| Jan 30, 4:19 PM EST | Snow Squall Warning | OKX | Greater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region | 56 min |
| Jan 30, 5:06 PM EST | Snow Squall Warning | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 54 min |
| Jan 30, 5:53 PM EST | Special Weather Statement | OKX | 52 min |
Nearby
Wind Advisories in New York, 2019Wind Advisories in New Jersey, 2019Wind Advisories in Connecticut, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.